Journal of Dynamics and Differential Equations

, Volume 18, Issue 4, pp 841–861 | Cite as

Entire Solutions with Merging Fronts to Reaction–Diffusion Equations

Article

We deal with a reaction–diffusion equation u t  = u xx  + f(u) which has two stable constant equilibria, u = 0, 1 and a monotone increasing traveling front solution u = φ(x + ct) (c > 0) connecting those equilibria. Suppose that u = a (0 < a < 1) is an unstable equilibrium and that the equation allows monotone increasing traveling front solutions u = ψ1(x + c 1 t) (c 1 < 0) and ψ2(x + c 2 t) (c 2 > 0) connecting u = 0 with u = a and u = a with u = 1, respectively. We call by an entire solution a classical solution which is defined for all \((x, t) \in \mathbb{R}^{2}\). We prove that there exists an entire solution such that for t≈ − ∞ it behaves as two fronts ψ1(x + c 1 t) and ψ2(x + c 2 t) on the left and right x-axes, respectively, while it converges to φ(x + ct) as t→∞. In addition, if c >  − c 1, we show the existence of an entire solution which behaves as ψ1( − x + c 1 t) in \(x\in(-\infty, (c_1+c)t/2]\) and φ(x + ct) in \(x\in[(c_1+c)t/2,\infty)\) for t≈ − ∞.

Keywords

reaction–diffusion equation entire solution traveling front wave bistable nonlinearity merging fronts 

Ams 2000 Subject Classification

35K57 35B05 35B40 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aronson D.G., Weinberger H.F. (1975). Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation. In: Goldstein J.A. (ed), Partial Differential Equations and Related Topics Lecture Notes in Math Vol 446. Springer, Berlin, pp. 5–49Google Scholar
  2. 2.
    Aronson D.G., Weinberger H.F. (1978). Multidimensional nonlinear diffusion arising in population genetics. Adv. math. 30, 33–76MATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Bramson M. (1983). Convergence of solutions of the Kolmogorov equation to traveling waves, Mem. Am. Math. Soc. 44, (285).Google Scholar
  4. 4.
    Chen X. (1997). Existence, uniqueness, and asymptotic stability of traveling waves in nonlocal evolution equations. Adv. Diff. Eq. 2, 125–160Google Scholar
  5. 5.
    Chen X., Guo J.-S. (2005). Existence and uniqueness of entire solutions for a reaction-diffusion equation, J. Diff. Eq. 212, 62–84MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Ei S. (2000). The motion of weakly interacting pulses in reaction-diffusion systems. J. Dynam. Diff. Eq. 14, 85–137MathSciNetCrossRefGoogle Scholar
  7. 7.
    Fife P.C., McLeod J.B. (1977). The approach of solutions of nonlinear diffusion equations to travelling front solutions. Arch. Ration. Mech. Anal. 65, 335–361MATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Freidlin M. (1985). Limit theorems for large deviations and reaction-diffusion equations. Ann. Probab. 13, 639–675MATHMathSciNetGoogle Scholar
  9. 9.
    Fukao Y., Morita Y., Ninomiya H. (2004). Some entire solutions of the Allen-Cahn equation. Taiwan. J. Math. 8, 15–32MATHMathSciNetGoogle Scholar
  10. 10.
    Guo J.-S., Morita Y. (2005). Entire solutions of reaction-diffusion equations and an application to discrete diffusive equations Discrete Contin. Dyn. Syst. 12, 193–212MATHMathSciNetGoogle Scholar
  11. 11.
    Hamel F., Nadirashvili N. (1999). Entire solutions of the KPP equation. Commun. Pure Appl. Math. 52, 1255–1276MATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Kametaka Y. (1976). On the nonlinear diffusion equation of Kolmogorov-Petrovskii-Piskunov type. Osaka J. Math. 13, 11–66MATHMathSciNetGoogle Scholar
  13. 13.
    Kawahara T., Tanaka M. (1983). Interactions of traveling fronts: An exact solutions of a nonlinear diffusion equations. Phys. Lett. 97A: 311–314MathSciNetGoogle Scholar
  14. 14.
    Kolmogorov A., Petrovsky I., Piskunov N. (1937). Etude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique. Bjul. Moskowskogo Gos. Univ. Serv. Int. Secur. A 1, 1–26MATHGoogle Scholar
  15. 15.
    Uchiyama K. (1978). The behavior of solutions of some nonlinear diffusion equations for large time. J. Math. Kyoto Univ. 18, 453–508MATHMathSciNetGoogle Scholar
  16. 16.
    Yagisita H. (2003). Backward global solutions characterizing annihilation dynamics of travelling fronts. Public Res. Inst. Math. Sci. 39, 117–164MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  1. 1.Department of Applied Mathematics and InformaticsRyukoku UniversitySeta OtsuJapan

Personalised recommendations